Dear Dr. Roach: I will be undergoing a thyroidectomy to reduce the chances of thyroid cancer, given my family history, a CHEK2 mutation and ongoing thyroid nodule growth. My concern is that I had an ECG for pre-op purposes and received results that stated I had low voltage on the extremity leads. Otherwise, I have normal results. I have a BMI of 30, very low blood pressure and high to average cholesterol. In addition, I have been taking anastrozole for ER-positive breast cancer since 2017.
How concerning is the ECG result given the other pieces at play? I have read that anastrozole can affect the heart. I have been cancer-free for five years, but my oncologist wants me to continue the medication for 10 years because of the CHEK2 mutation.
Abnormalities on electrocardiograms are very common, and although they can be anxiety-provoking, they often do not represent anything seriously wrong with the heart.
Low voltage on the extremity leads on an ECG can sometimes occur when there is a large amount of fluid in the sac surrounding the heart, called a pericardial effusion. It may also indicate infiltration of the heart muscle by abnormal protein, called cardiac amyloidosis.
As worrisome as those sound, neither of them is likely, and the vast majority of people who get this abnormality on a routine ECG have nothing identifiably wrong, even after an exhaustive search. I have seen this finding in my own patients numerous times and never had a person with any serious problem. (But, if a person is sick enough to be in the hospital and has this, that would be much more concerning.)
Anastrozole can cause heart problems, but these are usually related to the blood vessels of the heart, not the heart muscle or the pericardium. It is unlikely that the anastrozole has anything to do with the low voltage. People who are very overweight (not you, with your BMI of 30) and people with a severely low thyroid level (I’m sure your doctor is making sure that’s not the case) can have low voltage, but I suspect that you are one of the many people who has nothing particularly wrong and has this as an incidental finding.
Dr Roach Writes: A sizeable proportion of the country’s dentists and dental hygienists, as well as a large number of physicians, wrote in to me regarding my recent column about four “nubs” in the lower jaw of a 74-year-old woman. The opinion was unanimous that these were tori, also called exostoses, a benign type of bony overgrowth of the jaw. They may occur on the upper jaw (tori palatini — usually in the midline of the hard palate, the roof of the mouth) or on the lower jaw (tori mandibularis), but they occur most often at the base of the mouth, usually symmetrical.
These are very common and often unknown by patients, and they seem to relate to excess bone stress, like with people who grind their teeth at night. They rarely require diagnostic testing beyond an examination and rarely require treatment.
I see tori nearly every day in my office and can only plead that the description didn’t make me think of this common finding, but clearly, my colleagues in dentistry and medicine did. As always, I appreciate readers writing in.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu